medbullet 50 Views
Joined: Mar 23, '18;
Posts: 8 (88% Liked)
; Likes: 9
It's a bit difficult to provide great advice about studying for your course in general because courses are very different between institutions and individual instructors in terms of what aspects of pharm or pathophys they decide to focus more heavily on. In terms of recognizing symptoms (I assume you actually meant to say side effects); you can group meds based on the characteristics which give them similar S/E profiles. For example, group by mechanism of action, chemical structure, etc. Mostly it is just important to understand WHY a medication may result in a particular side effect; is there a sulfa component or similar structure as in certain antibiotics and HCTZ; does it result in disulfiram reaction (as in antabuse or metronidazole)?; does it act at D2 receptors peripherally?.. I don't know how much detail you are expected to know at your level so take this advice and modify it for your specific situation. Additionally, there are some great and actually very entertaining resources out there that you can purchase to help with learning this type of info. For example, KISSprep is a rapid review resource that some medical students use during the basic sciences which has a series of pharm videos which hammer the info into you in a very intense and entertaining way. Good luck.
Rather than flaming her or him on an anonymous internet sotw, did you consider asking why she or he made this comment?
SOB and elevated sugars...also heard Dr. mention small heart attack the previous night. What about impaired gas exchange related to altered pulmonary blood flow secondary to right side heart failure AEB 92% 02 sat? Also Excess fluid volume related to compromised regulatory mechanisms secondary to right side heart failure AEB edemous feet and stomach distention and tenderness? Any of these sound good?
First, as previously mentioned, you need to decide if this is actually a safety issue.
If this is a safety issue for your patients OR YOU then you have no choice; a beta blocker is the best treatment and very effective for essential tremor.
Additionally, I understand you're insurance situation might not be ideal but this is your career and if you don't respect yourself and your patient's safety enough to make a tough choice then healthcare is not for you.
If you need to, or just want to start taking a beta blocker for this you can get it very cheap. Get a 90 day script for double dosage so you can split them, and order generics from a mail order pharmacy.
If you decide that you want to or have to get by without meds then focus on these things.. you know that stress can exacerbate the tremors so:
1) Embrace your condition. Own it; it doesn't define you. Don't hide it or shy away. Joke about it. Confidently display that you can jump any hurdle in front of you but, unlike everyone else, YOU can do it with a tremor
2) Get some supplies that just expired, and have an IV starting party with your classmates. Do dexterity drills. Ask your supervisor/precepter to give you every procedure you can possibly get. Even if you never become an expert at procedures WHO CARES! Sure it's important to know what you are doing but it's a very small percentage of your overall job, and as long as you are safe and as long as you make it clear that you're dedicated and persistent, this will say a lot about your character and it will go a long way in terms of your career.
3) GOOD BEDSIDE MANOR!! If you have a good relationship with your patients I guarantee those nerves won't kick in nearly as bad.
4) LOOK CONFIDENT!! Trust me, it changes how the people in the room react to you. If you own the room, you're always on the ball, and you inspire confidence and trust; no one is going to care about a little tremor AND having a room full of people who are confident in you and trust you will definitely cause you less stress than having an uncertain patient and his/her entire family staring at you silently while you work...anxiety building..
Things to remember whether you're tremors are medicated or not:
You are not performing surgery; phlebotomy and IVs don't require remarkable dexterity and, as long as you're competent intellectually, worst case scenario you're still NOT going to kill anyone if you miss a superficial vessel. Of course this doesn't mean that you should treat your patient like a pin cushion but remembering this will hopefully help you relax which should improve your performance.
When you're new it is easy to get nervous and feel rushed when doing simple procedures which can cause you to rush, make mistakes, miss that easy vein. Get over it and take your time.
If the blood pressure is normal, and the HR is normal, then why do you think their cardiac output is affected? If you patient was actually having a decreased cardiac output, the body would compensate by increasing the heart rate. Since this is not the case, it is an inappropriate diagnosis. Think about it- the left ventricle is the main muscle in the heart that is responsible for pumping the blood throughout the body. The right ventricle only pumps blood to the lungs.
So, the heart is having a hard time pumping blood to the lungs. Your lungs aren't getting enough blood to oxygenate, therefore your 02 sat is decreased. You are also going to have fluid back up due to the inefficiency of the right ventricle.
So think respiratory diagnosis and issues that peripheral edema could cause
When a patient is in DKA they are ALWAYS volume down and they are ALWAYS low on TOTAL potassium. Lack of insulin and acidosis 2/2 insulin deficiency (and subsequent ketone development) cause the shift of K+ out of cells and then the massive diuresis from the hyperglycemia leads to large amounts of renal K+ loss. The patient is losing potassium while also shifting more potassium out of cells and into the serum.
Immediate infusion of fluids begins to lower serum glucose and correct the volume loss.
Then your BMP comes back.
K of 3.5 - 5.0 = replace K, start insulin gtt, and continue volume replacement
K < 3.5 = replace K (oral & IV) before starting insulin gtt, and continue volume replacement
*give Mg with K
BMP q4h to follow K+ and the anion gap (at this point anion gap dictates treatment)
Many questions are written in a manner that is focused more on testing your knowledge of a specific area and less focused on clinical accuracy. The answer to this question is the same regardless of whether or not your hypothetical patient was treated correctly in the ED.
In the ED, casting material is frequently used to splint fractures, however; the term 'cast' does imply that it is a device that fully surrounds and stabilizes the fracture. Generally speaking, the ED staff is unlikely to use a cast for a fracture post reduction (being an open fracture and a fracture involving the radius makes this even less likely). Infection and compartment syndrome are major concerns in the period immediately following initial management and because of this, splinting is generally best performed initially to keep the fracture stable while awaiting surgery or followup appointments with a specialist.
When you are in school it is easy to get bogged down and sidetracked with questions like this. I spent far too much time during school creating problems for myself and then trying to solve them. I would suggest stepping back and looking at these issues from a clinical standpoint.
Hypokalemia will result in the same constellation of [potential] signs and symptoms regardless of how it developed (transcellular shift; decreased intake; renal/non-renal losses).
Hyperkalemia will result in the same constellation of [potential] signs and symptoms regardless of how it developed (transcellular shift; increased intake; decreased renal excretion).
So as a clinician you know what the signs and symptoms are and can order labs, ECG, and other relevant tests depending on presentation and likely etiology; you can correct the electrolyte abnormality and stabilize the patient, determine the underlying abnormality, and adjust therapy accordingly. Never once to you need to think about things like membrane potential in order to identify the problem, stabilize the patient, determine the specific etiology, and provide quality patient care.
You will need to think about total potassium levels in specific situations (however those, like DKA, will be pretty straight forward).
To satisfy some of your curiosity regarding patient presentations in the setting of hypo/hyperkalemia, you will notice that those [potential] signs and symptoms that a patient may initially present with may be influenced by how rapidly or gradually the electrolyte abnormality occurred.
I hope my advice as well as my answer are useful.
All the best!
Advertise With Us